Each and every drug brings about side effects, whether mild or severe. In cases of severe side effects, drugs are only dispensed by pharmacists only when specifically prescribed by doctors. This is why certain medications are regulated. Also, some of these drugs cause individuals to feel dependent on them, and stopping them would create a set of symptoms. This is called drug withdrawal.
So what is drug withdrawal? What happens to people who experience this? The prolonged use of a substance causes a person’s body to adapt and grow accustomed to the dose being received. The body then starts to respond less to the dose, and the effect of the drug starts to lessen. This is called drug tolerance. The individual would then develop a physical dependence on the substance being taken, and sudden cessation of the substance results in a number of symptoms, both physical and psychological. That is what drug withdrawal is.
One of the cardiovascular maintenance drugs in the drug market today that has shown drug withdrawal symptoms in patients is metoprolol. It is a beta-blocker agent that is used in treating several cardiovascular problems, including angina pectoris, otherwise known as chest pain and high blood pressure or hypertension. It is also used in the prevention of heart failure, heart attacks and migraine headaches. Continuous use of this drug is necessary to ensure its efficacy. Using it once will not make bring about its therapeutic effect. Thus, constantly taking it may mean a higher chance that a patient may suffer from drug withdrawal.
Symptoms of Withdrawal
What are the symptoms of metoprolol withdrawal? There are some studies showing increased heart rate in patients who abruptly stop the use of metoprolol. Its main function is to block the receptors that contract the cardiovascular system and relax the heart muscles and blood vessels to allow more blood flow and blood circulation. This would result in a lowering of heart rate and blood pressure. Because the body would have become used to having metoprolol lower the heart rate and blood pressure, sudden cessation of it may cause the blood pressure to shoot up. A significant increase in blood pressure was noted in patients who immediately discontinue this drug. Patients are warned not to suddenly discontinue its use because it may result to even more severe cardiac problems. Metoprolol withdrawal complications include acute myocardial infarction. Chest pain also becomes worse. In some cases, patients show ventricular arrhythmias or irregular heart beat. Palpitations, tremor and sweating manifested in people with hypertension. Worsening of angina, arrhythmia manifestation and sudden death can occur as metoprolol withdrawal symptoms in a patient with coronary artery disease.
Abrupt metoprolol withdrawal is dangerous and risky. It is absolutely necessary to seek a physician’s advice before stopping this medication. If the side effects are too much for the patient, medical advice should be sought. Doctors would usually advise the patient to gradually lower the dose. The tapering of the dose of this drug usually ranges from one to two weeks.
As with all other drugs, metoprolol has side effects, and being a maintenance drug makes it all the more dangerous. Metoprolol withdrawal symptoms can be fatal. Always use it as prescribed.